While the US Food and Drug Administration (FDA) requires a warning of an increased risk of suicide for all epilepsy drugs, a new study shows that only certain drugs may increase the risk. The study is published in the July 27, 2010, issue of Neurology, the medical journal of the American Academy of Neurology.
Newer drugs with a higher risk of causing depression than other epilepsy drugs, such as levetiracetam, topiramate, and vigabatrin, were found to increase the risk of self-harm or suicidal behaviour among people with epilepsy.
In contrast, newer drugs that have a low risk of causing depression and conventional epilepsy drugs did not have any increased risk of self-harm or suicidal behaviour. These groups include drugs such as lamotrigine, gabapentin, carbamazepine, valproate, and phenytoin.
“These results may be helpful for doctors and people with epilepsy as they decide which drugs to use,” said study author Frank Andersohn, MD, Charité University Medical Centre, Berlin, Germany. “An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behaviour, but could not address the question of whether there were differences among the various classes of epilepsy drugs.”
In an editorial accompanying the article, Josemir Sander, MD, PhD, University College London, London, United Kingdom, and the Epilepsy Institute of the Netherlands Foundation, and Marco Mula, MD, PhD, University Hospital Maggiore della Carità, Novara, Italy, noted that some researchers have been concerned that the risks of people stopping taking their epilepsy drugs or not starting to take a drug due to worries about the risk of suicide would be greater than the risk of suicidal behaviour.
The study looked at all of the people in the United Kingdom General Practice Research Database who had epilepsy and had at least 1 prescription for an epilepsy drug from 1989 through 2005. The participants were followed for an average of 5.5 years. Of the 44,300 people, 453 had harmed themselves or attempted suicide; 78 people died at the time or within 4 weeks of the initial attempt. The 453 people were compared to 8,962 in the larger group who had not harmed themselves or attempted suicide.
People who were currently using the newer drugs with a higher risk of depression, such as levetiracetam, topiramate, and vigabatrin, were 3 times more likely to harm themselves or attempt suicide than those who were not currently taking any epilepsy drugs. A total of 6 of the 453 people, or 1.3%, who harmed themselves or attempted suicide were taking the newer drugs with the higher risk of depression, compared with 45 of the 8,962 people, or 0.5%, of those who did not harm themselves.
According to the authors, the number of people taking some of the drugs was small, so the results need to be confirmed by additional studies. Patients should not abruptly stop or change their epilepsy medication based on the findings of this study but should discuss this issue with their physician, Dr. Andersohn noted.
AED class label changes
Manufacturers of antiepileptic drugs (AEDs) or anticonvulsant drugs will update product labeling to include a warning about an increased risk of suicidal thoughts or actions and will develop a Medication Guide to help patients understand this risk. These changes affect all approved AEDs except those indicated only for short-term use.
Drugs with updated labels
The approved AEDs affected by these safety label changes are Carbatrol, Celontin, Depakene, Depakote ER, Depakote sprinkles, Depakote tablets, Dilantin, Equetro, Felbatol, Gabitril, Keppra, Keppra XR, Klonopin, Lamictal, Lyrica, Mysoline, Neurontin, Peganone, Stavzor, Tegretol, Tegretol XR, Topamax, Tranxene, Tridione, Trileptal, Zarontin, Zonegran, and generics. FDA approved updated labeling for these drugs on April 23, 2009.
The access to the General Practice Research Database was supported by an unrestricted grant from Bayer Schering Pharma AG.
SOURCE: American Academy of Neurology
- Framework to establish standards for psychosocial interventions used to treat mental health and subs